Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 293, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 15, 2008, 5:14 PM CDT for Randolph County, Saint Clair County, Washington County, Illinois. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2008, 5:14 PM CDT (22:14 UTC)
- Expired
- Jun 15, 2008, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Randolph County, IL, Saint Clair County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:14 PM CDT | HAIL 0.88 | Marissa, IL | WIND SPEED MEASURED WITH ANEMOMETER |
| Jun 15, 5:20 PM CDT | HAIL 0.88 | Marissa, IL | |
| Jun 15, 5:21 PM CDT | HAIL 0.88 | 1 E Marissa, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 11:42 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 152214
SVRLSX
ILC157-163-189-152300-
/O.NEW.KLSX.SV.W.0293.080615T2214Z-080615T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SUN JUN 15 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS
NORTHEASTERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS
SOUTHEASTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 600 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MARISSA...OR 8 MILES NORTHWEST OF SPARTA...
AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
TILDEN...
LIVELY GROVE...
COULTERVILLE...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.
LAT...LON 3821 8959 3815 8960 3818 8986 3834 8986
3831 8926 3821 8927
TIME...MOT...LOC 2214Z 273DEG 22KT 3824 8976
$$
PRZYBYLINSKI2 follow-up statements
000
WWUS53 KLSX 152226
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CDT SUN JUN 15 2008
ILC157-163-189-152300-
/O.CON.KLSX.SV.W.0293.000000T0000Z-080615T2300Z/
RANDOLPH IL-WASHINGTON IL-ST. CLAIR IL-
523 PM CDT SUN JUN 15 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN ST. CLAIR...SOUTHERN WASHINGTON AND NORTHEASTERN
RANDOLPH COUNTIES...
AT 520 PM CDT...TRAINED WEATHER SPOTTERS REPORTED NICKLE SIZE
HAIL IN THE TOWN OF MARISSA. THUNDERSTORM WIND SPEEDS WERE MEASURED
AT 40 MPH IN MARISSA. THIS STORM WAS LOCATED NEAR MARISSA...OR ABOUT
6 MILES NORTH OF SPARTA...MOVING EAST AT 25 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...LIVELY
GROVE...COULTERVILLE...ELKTON...OAKDALE...CORDES AND POSEN.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL AT
MARISSA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3821 8959 3815 8960 3818 8986 3834 8986
3831 8926 3821 8927
TIME...MOT...LOC 2223Z 273DEG 22KT 3824 8969
$$
PRZYBYLINSKI000
WWUS53 KLSX 152309
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT SUN JUN 15 2008
ILC157-163-189-152319-
/O.EXP.KLSX.SV.W.0293.000000T0000Z-080615T2300Z/
RANDOLPH IL-WASHINGTON IL-ST. CLAIR IL-
609 PM CDT SUN JUN 15 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. CLAIR...
SOUTHERN WASHINGTON AND NORTHEASTERN RANDOLPH COUNTIES EXPIRES AT 600
PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3821 8959 3815 8960 3818 8986 3834 8986
3831 8926 3821 8927
TIME...MOT...LOC 2226Z 273DEG 22KT 3824 8967
$$
PRZYBYLINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:54 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 15, 3:54 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 354 PM CDT SUN JUN 15 2008 .DISCUSSION... /340 PM CDT SUN JUN 15 2008/ STEEP MID LEVEL LAPSE RATES AND HEATING HAVE CONTRIBUTED TO QUITE UNSTABLE CONDITIONS ACROSS THE AREA. PROBLEM IS THAT BOUNDARY LAYER MOISTURE IS NOT SEASONABLY HIGH AND THIS HAS RESULTED IN RATHER HIGH LCLS/LFCS IN OUR AREA. THIS COMBINED WITH MODEST CONVERGENCE ALONG THE MCS GUST FRONT/OUTFLOW BOUNDARY HAVE LEAD TO PROBLEMS SUSTAINING DEEP MOIST CONVECTION IN OUR CWA. I SUSPECT WE WILL STILL HAVE THE POTENTIAL FOR SCATTERED THUNDERSTORMS THRU EARLY EVENING AS THE OUTFLOW PUSHES SOUTHEAST ACROSS EAST CENTRAL/SE MO AND SW IL...BUT BOUNDARY LAYER MOISTURE IS EVEN LESS IN THIS REGION. ONE RESULT OF THIS DRIER BOUNDARY LAYER IS GOOD SUBCLOUD EVAPORATION AND GUSTY WINDS...AND THE OUTFLOW ALONE HAS BEEN PRODUCING GUSTS OF 40 MPH OR SO. MOST ACTIVE AND SEVERE PORTION OF THE MCS IS EXPECTED TO REMAIN ACROSS SW MO WHERE A BETTER QUALITY AIR MASS AND LOW LEVEL CONVERGENCE EXISTS. THE ACTUAL CDFNT STILL REMAINS LOCATED FROM IA THRU SW NEBRASKA AND ELEVATED STORMS HAVE DEVELOP THIS AFTERNOON AHEAD OF IT AND IN THE WAKE OF THE MCS ACROSS NW MO. NOT SURE OF THE LONGEVITY BUT WILL CONTINUE WITH DECENT CHANCE POPS UNTIL THE FROPA GIVEN THE STEEP LAPSE RATES AND THESE ONGOING UPSTREAM STORMS. THE CDFNT SHOULD BE ALONG THE SOUTHERN PERIPHERY OF THE CWA ON MONDAY MORNING AND HAVE RETAINED SOME LOW POPS BECAUSE OF THIS. OTHERWISE SHOULD SEE A GRADUAL DECREASE IN CLOUDS THRU THE DAY AND DRIER AND COOLER AIR FILTER SWD ACROSS THE CWA IN THE WAKE OF THE CDFNT. NW FLOW ALOFT AND HIGH PRESSURE EXPECTED TO THEN DOMINATE THE MID MS VLY REGION UNTIL EARLY THURS BRINGING TRANQUIL AND DRY WEATHER AND SLIGHTLY BLO AVERAGE TEMPS. MAIN THUNDERSTORM ACTIVITY SHOULD BE SUPPRESSED TO THE SOUTH AND SOUTHWEST ALONG THE PERIPHERY OF THE LOW LEVEL ANTICYCLONE. BEGINNING THURSDAY WE WILL HAVE TO KEEP A WARY EYE ON NW FLOW SHRTWVS AS THE SHUNTED BAROCLINIC ZONE TRIES TO REDEVELOP ACROSS WRN MO AND MOISTURE BEGINS A RETURN IN THE WAKE OF THE ANTICYCLONE. PRESENTLY JUST ADDED SOME SLGT CHANCE POPS IN THE THURS NIGHT-FRI PERIOD. SUMMER HEAT COULD DEVELOP IN ERNEST BY THE MIDDLE OF NEXT WEEK IF THE ECMWF 240H PROG IS ON TRACK. GLASS && .AVIATION... /1213 PM CDT SUN JUN 15 2008/ FOR THE 18Z TAFS... PRIMARY CONCERN FOR AVIATORS WILL BE THE LINE OF STRONG/SEVERE THUNDERSTORMS MOVING THROUGH NORTHWEST MISSOURI TOWARD THE BI- STATE AREA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED BY SPC FOR THE MAJORITY OF THE AREA UNTIL 00Z THIS EVENING. EXPECT WIND GUSTS IN EXCESS OF 50KTS...HAIL...AND IFR CONDITIONS IN HEAVY RAIN AND LOW CIGS WITH THE STRONGEST THUNDERSTORM CELLS. OUTSIDE THE STRONGEST STORMS...MARGINAL CIGS AND VSBYS WILL BE LIKELY WITH GUSTY WINDS BETWEEN 30 AND 40KTS. THE LINE LOOKS LIKE IT WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE REST OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH THE EVENING. IT IS NOT YET APPARENT HOW THE LOSS OF DAYTIME HEATING WILL AFFECT THE STORMS...BUT IT APPEARS LIKELY THAT THEY WILL WEAKEN SOMEWHAT THROUGH THE EVENING HOURS. CARNEY && .HYDROLOGY... LATEST RIVER FORECASTS ISSUED THIS AFTERNOON NOW HAVE A RECORD CREST FORECAST FROM CANTON L&D 20 TO LOUISIANA WITH THE EXCEPTION OF QUINCY L&D 21 WHICH IS FORECAST TO CREST WITHIN 1 FOOT OF THE RECORD. CLARKSVILLE AND WINFIELD ARE STILL FORECAST TO CREST WITHIN 0.5 FEET OF THE RECORD CREST AT EACH LOCATION. POINTS TO THE SOUTH OF CONFLUENCE OF THE ILLINOIS AND MISSOURI RIVERS ARE STILL FORECAST TO GO INTO MAJOR OR NEAR MAJOR FLOOD. THE INCREASE IN CRESTS WITH THE NEW FORECAST ARE BASED ON HEAVIER RAIN THAN WHAT WAS FORECAST UPSTREAM THURSDAY NIGHT. THE MISSOURI RIVER HAS CRESTED WITH THE FIRST FLOOD WAVE...BUT WILL REMAIN NEARLY STEADY UNTIL A SECOND CREST CREATED BY THE PAST COUPLE DAYS OF RAIN MOVES DOWN THE RIVER EARLY NEXT WEEK. THE ILLINOIS RIVER AT HARDIN WILL GO INTO MAJOR FLOOD CAUSED PRIMARILY FROM BACKWATER FROM THE MISSISSIPPI RIVER. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jun 15, 4:08 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 408 PM CDT SUN JUN 15 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 408 PM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT. A FEW OF THE STORMS COULD BE SEVERE EARLY THIS EVENING ACROSS EAST CENTRAL AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...WITH DAMAGING WINDS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE MISSISSIPPI...MISSOURI...AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS ON MONDAY MORNING. MODERATE TO MAJOR RIVER FLOODING IS EXPECTED ALONG PARTS OF THE MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION IS POSSIBLE ACROSS PORTIONS OF SOUTHEAST AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GLASS
In the hours before
Local storm report, Jun 15, 1:45 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL PALMYRA 39.80N 91.52W
06/15/2008 E0.25 INCH MARION MO TRAINED SPOTTER
&&
EVENT NUMBER 00465
BYRDLocal storm report, Jun 15, 4:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL TRENTON 38.61N 89.68W
06/15/2008 E0.50 INCH CLINTON IL AMATEUR RADIO
&&
EVENT NUMBER 00466
TESLocal storm report, Jun 15, 4:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST AVISTON 38.61N 89.61W
06/15/2008 E42 MPH CLINTON IL TRAINED SPOTTER
0447 PM HAIL AVISTON 38.61N 89.61W
06/15/2008 E0.25 INCH CLINTON IL TRAINED SPOTTER
&&
EVENT NUMBER 00467
EVENT NUMBER 00468
FGLASSLocal storm report, Jun 15, 5:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 SE MASCOUTAH 38.46N 89.74W
06/15/2008 E0.88 INCH ST. CLAIR IL TRAINED SPOTTER
&&
EVENT NUMBER 00469
TESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:31 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 25 min |
| Jun 15, 4:56 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair, Washington | 49 min |
| Jun 15, 5:29 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 31 min |
| Jun 15, 5:33 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Fayette, Marion, Washington | 27 min |
| Jun 15, 6:00 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 20 min |
| Jun 15, 6:08 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 25 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.